Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Bismarck, ND

June 9, 2017McHenry County, Pierce County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2017, 5:22 PM CDT for McHenry County, Pierce County, Sheridan County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2017, 5:22 PM CDT (22:22 UTC)
Expired
Jun 9, 2017, 6:00 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McHenry County, ND, Pierce County, ND, Sheridan County, ND

The radar

The Minot AFB radar (KMBX), 75 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS53 KBIS 092222
SVRBIS
NDC049-069-083-092315-
/O.NEW.KBIS.SV.W.0010.170609T2222Z-170609T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
522 PM CDT FRI JUN 9 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sheridan County in south central North Dakota...
  Southwestern Pierce County in north central North Dakota...
  Southeastern McHenry County in north central North Dakota...

* Until 615 PM CDT

* At 522 PM CDT, a severe thunderstorm was located near Anamoose, or
  15 miles west of Harvey, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Martin around 525 PM CDT. 
  Anamoose around 530 PM CDT. 
  Balta around 555 PM CDT. 

Other locations impacted by this severe thunderstorm include Orrin,
Silva, Berwick and Sheyenne Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4830 9984 4802 9985 4802 9982 4785 10003
      4785 10007 4781 10007 4767 10023 4780 10043
      4837 10031
TIME...MOT...LOC 2222Z 212DEG 39KT 4782 10025 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
2 follow-up statements
782 
WWUS53 KBIS 092240
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
540 PM CDT FRI JUN 9 2017

NDC049-069-083-092315-
/O.CON.KBIS.SV.W.0010.000000T0000Z-170609T2315Z/
Sheridan ND-Pierce ND-McHenry ND-
540 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN SHERIDAN...SOUTHWESTERN PIERCE AND SOUTHEASTERN
MCHENRY COUNTIES...

At 540 PM CDT, a severe thunderstorm was located 10 miles northeast
of Anamoose, or 16 miles northwest of Harvey, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Balta around 555 PM CDT. 

Other locations impacted by this severe thunderstorm include Orrin,
Silva and Sheyenne Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4830 9984 4802 9985 4802 9982 4785 10003
      4785 10007 4781 10007 4767 10023 4780 10043
      4836 10021
TIME...MOT...LOC 2240Z 212DEG 39KT 4799 10009 

HAIL...1.00IN
WIND...60MPH
 
$$

CJS
676 
WWUS53 KBIS 092300
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
600 PM CDT FRI JUN 9 2017

NDC049-069-083-092308-
/O.CAN.KBIS.SV.W.0010.000000T0000Z-170609T2315Z/
Sheridan ND-Pierce ND-McHenry ND-
600 PM CDT FRI JUN 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE AND SOUTHEASTERN MCHENRY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

However, a Severe Thunderstorm Warning is in effect for northeastern 
McHenry and northwestern Pierce Counties until 700 PM CDT. A Severe 
Thunderstorm Warning also remains in effect for central Sheridan 
County until 645 PM CDT.

LAT...LON 4830 9984 4802 9985 4802 9982 4785 10003
      4785 10007 4781 10007 4767 10023 4780 10043
      4836 10021
TIME...MOT...LOC 2257Z 212DEG 39KT 4816 9993 

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:02 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 9, 3:02 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
302 PM CDT Fri Jun 9 2017

.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Jun 9 2017

Potential for significant severe weather exists this afternoon all
the way through the overnight, with two separate regimes yielding
potential hazards.

...Severe-Risk Number One...

* Location/Timing...Along and east of Highway 83 from about 21 to 03
  UTC.

* Scenario/Technical Discussion...Strong surface pressure falls of
  3 mb/3 hours are driving gusty south winds and moisture return
  this afternoon as a lee-side pressure trough moves eastward. The
  nose of low-level warm air advection is focused near Minot as of
  19 UTC, where the trough intersects a warm front producing a
  triple point of air masses. Surface dewpoints are running a bit
  lower than expected based on earlier model guidance, and they
  have dropped from 59 to 54 F at Bismarck between 1830 and 1930
  UTC, suggesting the richer moisture is relatively shallow and is
  susceptible to reduction via mix-out. An early look at our 19
  UTC special sounding verifies earlier model expectations for a
  strongly veering wind profile with its associated deep-layer
  shear vectors oriented normal to the surface trough in favor of
  discrete supercells where convective initiation occurs. The main
  uncertainty is how many updrafts will be able to survive their
  trip to the LFC given lingering capping (also shown on our 19
  UTC sounding). CAM guidance has been exceptionally consistent in
  advertising a high probability of supercell development on the
  nose of the greater warm air advection, near the triple point,
  in the Bottineau/Rolette/Pierce County area by late afternoon.
  In that area, large low-level hodographs with 0-1-km SRH of 150
  m2/s2 support a tornado risk, tempered by MLLCL heights near
  1500 m AGL (though lingering cloud cover could keep surface
  moisture content relatively more protected from mixing in those
  areas in support of lower LCL heights). Further south, guidance
  is widely dispersive in whether isolated supercells will form in
  south central ND, so confidence is lower, but if any storms do
  become established the environment will be characterized by
  MLCAPE of 2000 J/kg and 40 kt of 0-6-km bulk wind shear. There's
  long been a signal in sounding analog retrieval system output
  for very large hail in this setting. Again, though, only a few
  storms may develop, especially south of Highway 200, with this
  first severe risk.

We greatly appreciate the research and academic groups, including
NSSL and the College of DuPage, who are providing very useful
sounding data across the area this afternoon as we determine when
and where convective initiation will take place.

...Severe-Risk Number Two...

* Location/Timing...Southwest and central North Dakota from about
  03 to 12 UTC. The threat may be highest between Interstate 94
  and Highway 2, but that area may be refined with later updates,
  with the most recent guidance suggesting the Interstate 94
  corridor may be favored.

* Scenario/Technical Discussion...Height falls aloft and an
  eastward-advancing cold frontal zone will likely generate deep,
  moist convection in southeast MT this evening with upscale
  growth and forward propagation downstream into ND overnight. It
  appears that late afternoon and early evening convection forced
  on the pre-frontal trough will not be widespread enough to
  overturn the instability axis over ND, and in fact the 12 UTC
  global suite and more recent RAP/HRRR iterations all suggest an
  enhanced elevated mixed layer pulse will surge into central ND
  in advance of the cold front, yielding very steep lapse rates of
  8.5 C/km in support of MUCAPE from 1000-2000 J/kg despite low-
  level moisture that will not be particularly rich. Strengthening
  flow aloft will yield intense vertical wind shear with effective
  bulk wind differences of 60 to 70 kt. This scenario supports an
  outcome in line with today's CAM simulations with a mix of both
  supercells and small bowing complexes racing northeast across
  the area overnight. Even if the updrafts are elevated, the very
  strong environmental flow and downshear MCS propagation vectors
  of 70+ kt support potentially destructive winds. CAM solutions
  including the large majority of the 12-17 UTC HRRR cycles have
  shown updraft helicity values of 100-150 m2/s2 with these storms
  in support of significant-severe potential. Even the 12 UTC NSSL
  WRF-ARW depicts a similar signal, and its HAILCAST output shows
  potential for golfball or larger size hail suggesting that wind-
  driven hail damage is possible. Experimental time-lagged HRRR
  convective guidance also strongly supports overnight wind and
  hail risks. The main uncertainty is coverage of this round of
  severe storms and how far south they form, but both the 12 UTC
  NSSL WRF-ARW and 17 UTC deterministic HRRR suggest that the
  Interstate 94 corridor, including Bismarck/Mandan, could be in
  the risk area. Note that this synoptic and mesoscale scenario
  does resemble the June 16-17, 2016, event enough for it to be
  considered a viable analog, but that of course does not imply
  the outcome will be identical, particularly with regard to which
  areas are impacted.

A cooler, but still warm, and breezy Saturday will follow in the
wake of tonight's cold frontal passage. Steep mid-level lapse
rates from cold advection aloft could yield a few showers north.
Low-level drying will push afternoon humidities to 20 percent in
parts of western and north central ND, but the spatio-temporal
overlap of dry air, humidities, and dry fuels does not appear
significant enough to warrant a red flag warning.

.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Jun 9 2017

The main focus in the long term is on the dynamic and very strong
upper-level low expected to lift from the Great Basin northward to
Montana by Tuesday. The 12 UTC GFS and ECMWF both continue showing
the greatest wrap-around moisture accompanying this wave remaining
west of the local area in Montana. However, diffluent flow ahead
of the wave Monday and early Tuesday will favor a wave of showers
and storms lifting northward, with locally-heavy rain possible. A
risk of severe weather will exist given strong wind fields and at
least elevated instability north of a surface low that lifts
northeast across the region. Depending on how far north the warm
sector moves, surface-based storms are not out of the question.
Finally, the close proximity of the cold-core low could favor a
localized severe storm risk on Tuesday, as well.

Thereafter, cooler and mainly dry cyclonic flow is likely during
the latter parts of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 302 PM CDT Fri Jun 9 2017

A low pressure system will move across the state today and tonight
leading to the potential for strong to severe thunderstorms. Due to
uncertainty in the timing and extent of coverage, only carried
vicinity thunderstorms and showers. For this afternoon and evening,
the best chances include north central ND, possibly impacting
KJMS. Overnight, another round of showers and thunderstorms will
move in rapidly from Montana. The main risks with these storms are
very strong winds and large hail. Showers should exit the area
during the morning with breezy westerly winds developing.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...JNS
Hazardous weather outlook, Jun 9, 5:17 PM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
517 PM CDT Fri Jun 9 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
517 PM CDT Fri Jun 9 2017 /417 PM MDT Fri Jun 9 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected this afternoon and
evening across central North Dakota. Only a couple storms are
expected to develop with this first round of severe weather, but
they will be capable of producing very large, destructive hail
to the size of tennis balls and damaging winds up to 70 mph. An
isolated risk of tornadoes also exists. The threat with this
first round of severe weather will be highest along and east of
Highway 83 through 10 PM CDT.

Tonight another round of severe thunderstorms will develop over
southwest North Dakota and move rapidly northeast into central
North Dakota. The main threat with these storms will be damaging
winds up to 70 mph and hail up to the size of golf balls. Wind-
driven large hail is possible. This threat will be highest
between 10 PM CDT and 6 AM CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is also a threat of severe thunderstorms Monday and Monday
night, and a lingering threat of severe thunderstorms over parts
of central North Dakota on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
tonight.

PA

In the hours before

Special weather statement, Jun 9, 4:35 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
435 PM CDT FRI JUN 9 2017

NDZ021-022-092200-
McLean ND-Sheridan ND-
435 PM CDT FRI JUN 9 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SHERIDAN AND EAST
CENTRAL MCLEAN COUNTIES UNTIL 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Mercer, or 15 miles northeast of Washburn, moving
east at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mcclusky, Turtle Lake, Mercer, Denhoff and Hoffer Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4733 10097 4749 10104 4782 10032 4734 10019
TIME...MOT...LOC 2135Z 249DEG 23KT 4745 10081

CJS
Local storm report, Jun 9, 4:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
456 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             TURTLE LAKE             47.52N 100.89W
06/09/2017  E1.00 INCH       MCLEAN             ND   AMATEUR RADIO

&&
Local storm report, Jun 9, 5:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT FRI JUN 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             TURTLE LAKE             47.52N 100.89W
06/09/2017  E1.50 INCH       MCLEAN             ND   AMATEUR RADIO

            HALF DOLLAR SIZE HAIL ALSO DAMAGE REPORTED
            TO VEHICLES.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:12 AM CDTSpecial Weather StatementBISRenville33 min
Jun 9, 4:35 PM CDTSpecial Weather StatementBISSheridan25 min
Jun 9, 4:43 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan62 min
Jun 9, 4:53 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward67 min
Jun 9, 5:34 PM CDTTornado Warning Tornado observedBISMcHenry7 min
Jun 9, 5:44 PM CDTSevere Thunderstorm WarningBISSheridan61 min
Jun 9, 5:58 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce62 min
Jun 9, 6:26 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce64 min
Jun 9, 6:31 PM CDTSevere Thunderstorm WarningBISSheridan, Wells59 min
Jun 9, 6:40 PM CDTSevere Thunderstorm WarningBISPierce, Rolette65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.